Getting a Handle on Lymphopenia with Tecfidera

 – June 2, 2015  –– 

Lymphopenia has been a concern with dimethyl fumarate since it may indicate heightened risk for progressive multifocal leukoencephalopathy (PML). Last year, an MS patient enrolled in an extension study of the drug developed a fatal case of PML, as did a psoriasis patient who was taking a compounded version of the drug. Both cases were recently detailed in the New England Journal of Medicine. Stephen Krieger, MD, of The Mount Sinai Hospital in New York, who was not involved in the studies, said the lone case of PML in a patient on dimethyl fumarate is the one researchers can learn the most from. "We need to watch for PML, and identify lymphopenia in order to minimize risk," Krieger said. "There's not a lot of experience with this, but generally if lymphopenia is sustained below 500, we won't keep a patient on Tecfidera."

-Dr. Stephen Krieger, Associate Professor, Neurology, Icahn School of Medicine, Attending, The Corinne Goldsmith Dickinson Center for Multiple Sclerosis, The Mount Sinai Hospital

Learn more